Maryland, 2006Rip Current in Maryland, July 3, 2006
July 3, 2006 · NWS AKQ · 1 event in 1 county or zone
Two swimmers were caught in rip current and one drowned, while the other was rescued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two swimmers were caught in rip current and one drowned, while the other was rescued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 10:20 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 10:20 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1120 AM EDT MON JUL 3 2006
.SHORT TERM /REST OF TODAY/...
WARM AND MUGGY CONDITIONS ALREADY PRESENT AT 10 AM...WITH DEW
POINTS IN THE UPPER 60S TO LOWER 70S AND TEMPS IN THE MID/UPPER
80S. A COUPLE OF THUNDERSTORMS WERE MOVING OVER
SOMERSET/WORCHESTER COUNTIES. THEY PRODUCED SOME GUSTY WINDS NEAR
35 MPH AS THEY EXITED THE BAY AT BISHOPS HEAD. LATER THIS
AFTERNOON...WILL HAVE TO MONITOR ANY STORMS THAT DEVELOP FOR
DOWNBURSTS.
OVERALL...THE FORECAST LOOKS ON TRACK...SO NO MAJOR CHANGES MADE.
.MARINE...
ONLY MINOR CHANGES FOR UPDATE. VARIABLE LIGHT WINDS EARLY
ASSOCIATED WITH DISSIPATING OUTFLOW BOUNDARIES...OTHERWISE
GENERALLY WINDS 10-15 KT ALL MARINE AREAS.
&&
.PREV DISCUSSION...
(ISSUED 447 AM EDT MON JUL 3 2006)
SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
SEASONABLE HEAT AND HUMIDITY HAS SETTLED ACROSS THE REGION FOR THE
HOLIDAY WEEK. THE HIGH HEAT AND PROBABILITY OF THUNDERSTORMS WILL
REMAIN THE MAIN FORECAST HEADLINES OVER THE NEXT FEW DAYS.
CURRENTLY...IR IMAGERY SHOWS BROKEN LINE OF CU EAST OF THE DELMARVA
SW THROUGH FAR SERN VA AND NERN NC...THOUGH ANY SHOWER/TSTM ACTIVITY
IS CONFINED TO OFF THE DELMARVA COAST. THE ACTIVITY APPEARS TO BE
DRIVEN ALONG THE LEE SIDE SFC TROUGH AND WEAK 850-700 MB TROUGH
WHERE SOME 850-700 MB QVECTOR CONVERGENCE IS NOTED. MEANWHILE...THE
MAIN (ELONGATED) LINE OF CONVECTION REMAINS N OF THE REGION...
EXTENDING FROM SRN NEW ENGLAND TO THE MASON/DIXON LINE W THROUGH THE
UPPER MIDWEST REGION...AT THE PERIPHERY OF THE BROAD MID/UPPER LEVEL
RIDGE WHERE A MORE BAROCLINIC AIRMASS RESIDES TO THE N.
FOR TODAY...ONCE AGAIN THE INGREDIENTS WILL BE IN PLACE FOR ANOTHER
SCORCHER. VERY SIMILAR TEMPERATURE 900-800 MB TEMPERATURE PROFILE
TODAY AS YDAY...THOUGH BOTH THE GFS/WRF WOULD SUGGEST A SOMEWHAT
DEEPER DOWNSLOPE WIND COMPONENT AT LOW LEVELS...ESP E OF I-95...
SUPPORTIVE OF MAX TEMPS SLIGHTLY HIGHER THAN YDAY. SO...HAVE SIDED
CLOSER TO THE MAV (GFS) MOS GUIDANCE TODAY...WITH UPPER 90S/NEAR 100
ALONG THE I-95 BELT...MID 90S OVER THE ERN PIEDMONT REGION AND ERN
VA/NERN NC...AND LOW-MID 90S OVER THE LOWER MD/VA ERN SHORE. GIVEN
THE PREDOMINANT OFFSHORE FLOW COMPONENT...THERE WILL BE VERY LITTLE
REAL ESTATE TO ESCAPE FROM THE HEAT TODAY. A SOUTHERLY BEND TO THE
WIND WILL ALLOW FOR SOME RELIEF ALONG THE SOUTH-FACING SHORELINES OF
THE LOWER MD/VA ERN SHORE...AND AREAS N OF THE ALBEMARLE SOUND.
ONSHORE COMPONENT IS QUITE WEAK/SHALLOW HOWEVER...SO WOULD NOT
EXPECT THE TEMPS TO BE MORE THAN 5-10 F COOLER.
BASED ON RECENT DEWPOINT TRENDS OVER THE LAST FEW DAYS...MOS
GUIDANCE REMAINS A FEW DEGREES ON THE HIGH SIDE (PARTICULARLY
INLAND). THEREFORE...STILL THINK HEAT INDICES IN MOST AREAS WILL NOT
REACH ADVISORY CRITERIA (> 105F)...AT LEAST FOR MORE THAN AN HOUR OR
TWO. WILL NEVERTHELESS ISSUE A SPECIAL WEATHER STATEMENT REGARDING
THE ELEVATED HEAT/HUMIDITY TODAY AND TOMORROW GIVEN THE INCREASED
OUTDOOR EXPOSURE DURING THIS HOLIDAY PERIOD.
AS FAR AS TSTM CHANCES TODAY/TONIGHT...VERY RARELY DOES THIS REGION
HAVE 95-100 HEAT AND NOT SEE AT LEAST ISOLATED DEVELOPMENT. DESPITE
THE RELATIVE WARMTH ALOFT...MODEL FORECAST SOUNDINGS PER BOTH THE
WRF/GFS SHOW 2500-3000 J/KG AVAILABLE CAPE WITH MID/UPR 90S TEMPS
AND MID/UPR 60S DWPTS. DID NOT MAKE MANY ALTERATIONS TO THE PREVIOUS
FCST. KEPT THE 30% POP OVER NRN SECTIONS...WHICH WOULD HAVE A HIGHER
LIKELIHOOD OF AFTN/EVENING DEVELOPMENT TRIGGERED BY OLD OUTFLOW
BOUNDARIES FROM THE CURRENT CONVECTION N OF THE REGION. HAVE ALSO
ADDED A 30% CHANCE OVER THE SERN VA/NERN NC...BASED ON WRF/GFS SHORT
TERM TRENDS...WHICH PAINT A FAVORED RIBBON OF CONVECTION IN THIS
REGION ALONG/EAST OF THE LEE-SIDE TROUGH (ENHANCED BY SOME 700 MB
UPWARD OMEGA...ALONG WITH SOUTHERLY LOW LEVEL MOISTURE POOLING FROM
THE GULF STREAM WATERS S OF ILM). ELSEWHERE...FROM RICHMOND-EMPORIA
AND AREAS WEST...CONTINUED WITH THE SLIGHT (20%) CHANCE.
ON THE 4TH...AGAIN...VERY SIMILAR AIRMASS IN TERMS OF TEMPS IN THE
LOWER LEVELS. OUTSIDE OF PERHAPS A FEW MORE CONVECTIVE DEBRIS CLOUDS
EARLY ON...COULD NOT SEE ANY REASON TO OPT FOR TEMPS ANY LOWER THAN
TODAY. HEAT INDICES WILL ALSO BE VERY SIMILAR TO TODAY. DID NOT MAKE
CHANGES TO THE PRECIP FCST...WHICH AGAIN ARE MORE FAVORABLE N OF
RICHMOND OR CLOSER TO THE SLOWLY-APPROACHING NRN STREAM FRONT.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
VERY FEW CHANGES MADE TO THE PREVIOUS FCSTS. BASED ON THE
CONSISTENCY OF THE LATEST GFS/ECMWF...RAIN CHANCES WOULD BE MOST
FAVORED LATE WED-INTO THU FROM NW-SE ACROSS THE REGION. THIS AS THE
FRONT MOVES SLOWLY SEWARD...WHILE ABLE TO DRAW FROM THE CONSIDERABLE
THETA-E/MOISTURE AVAILABILITY ACROSS THE REGION. CERTAINLY LOOKS
LIKE THE POTENTIAL FOR HEAVY RAIN WILL EXIST DURING THIS PERIOD...
WILL WAIT UNTIL THE 12Z RUNS (AND HPC GUIDANCE) BEFORE MAKING
CHANGES TO THE PREVIOUS FCST.
MARINE...
NO HEADLINES TDY THRU TUE NGT...WITH GENERALLY SW WNDS LESS THAN 20
KTS.
AVIATION...
VFR CONDS TDY INTO TUE MORNG...WITH ONLY ISLTD MVFR CONDS DUE TO
SHRA OR FOG.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT TERM...KIMBALL
MARINE...REILLY
Hazardous weather outlook, Jul 3, 4:57 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 AM EDT MON JUL 3 2006
ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-041000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
557 AM EDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EASTERN
AND SOUTHEASTERN VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
THE VERY HOT AND HUMID CONDITIONS TODAY WILL CAUSE HEAT INDICES
TO CLIMB BETWEEN 100 AND 105 DEGREES DURING THE AFTERNOON...
HIGHEST AWAY FROM THE COASTS. IN ADDITION...ISOLATED THUNDERSTORMS
ARE EXPECTED BY LATE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT...
DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
CONTINUED HOT AND HUMID CONDITIONS ARE EXPECTED ON INDEPENDENCE
DAY...WITH HEAT INDICES AGAIN BETWEEN 100 AND 105 DEGREES DURING
THE AFTERNOON.
OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REGION ON WEDNESDAY. THREATS WILL INCLUDE SEVERE WIND GUSTS...
LARGE HAIL...AND FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.
HURLEY
In the hours before
Special weather statement, Jul 3, 9:25 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1025 AM EDT MON JUL 3 2006
MDZ023>025-VAZ099-031530-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-
1025 AM EDT MON JUL 3 2006
...THUNDERSTORM MOVING ACROSS LOWER MARYLAND EASTERN SHORE...
AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF POCOMOKE CITY...OR ABOUT OVER
PRINCESS ANNE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR
WHITESBURG AT 1030 AM EDT...GOODWILL AT 1040 AM EDT...GIRDLETREE...
AND SNOW HILL AT 1050 AM EDT...BOXIRON...AND...MOUNT WESLEY AT 1055
AM EDT...PUBLIC LANDING AT 1105 AM EDT. ANOTHER STORM WAS COMING
INTO THE CRISFIELD AREA.
WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS.
DR
Rip Current, Maryland Beaches / X E Worcester
- When
- July 3, 1:30 PM EST
- Where
- Maryland Beaches / X E Worcester forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Indiana, July 3, 2006$141,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 3, 2006$74,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Connecticut, July 3, 2006$60,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 3, 2006$36,000 · 1 in hail · 7 events
- Flash Flood in Colorado, July 3, 2006$40,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 3, 2006$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 3, 2006$17,000 · 1 in hail · 10 events
- Damaging Winds in New York, July 3, 2006$20,000 · 50 kt wind · 2 events
- Damaging Wind in Tennessee, July 3, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in West Virginia, July 3, 20061 injured · 50 kt wind · 7 events
- Hail and Damaging Winds in Iowa, July 3, 2006$14,000 · 52 kt wind · 4 events
- Lightning Strike in Colorado, July 3, 20061 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522781.